Turner White CommunicationsAbout TWCSubscribeContact TWCHomeSearch
Hospital PhysicianJCOMSMPBRMsCart
Current Contents
Past Issue Archives
Interactive:
Self-Assessment Questions
Review of
Clinical Signs
Clinical Review
Quiz
Pediatric Rounds
Resident Grand Rounds
Article Archives
Case Reports
Clinical Practice
Exams
Pediatric Rounds
Resident Grand Rounds
Review of
Clinical Signs

Guide to Reading
Hospital Physician
Editorial Board
Information for Authors

Reprints, Permissions, & Copyright
Site Map
Self-Assessment Questions

Psychiatry


Answer 6
  1. SSRI discontinuation syndrome. SSRI discontinuation syndrome may occur with abrupt cessation of SSRIs.9,10 This syndrome occurs in approximately one third of patients who suddenly stop paroxetine. Symptoms include nausea, dizziness, insomnia, headache, and nervousness and can be confused with relapse of panic disorder. Before suspecting relapse of panic disorder or onset of another condition, discontinuation syndrome must be ruled out by restarting the agent and determining if symptoms resolve. Reinstatement of the discontinued SSRI will resolve symptoms associated with discontinuation syndrome within 48 hours.10

    REFERENCE
    9. Himei A, Okamura T. Discontinuation syndrome associated with paroxetine in depressed patients: a retrospective analysis of factors involved in the occurrence of the syndrome. CNS Drugs 2006;20:665-72.

    10. Haddad P. The SSRI discontinuation syndrome. J Psychopharmacol 1998;12:305-13.

Click here to return to the questions

 

Hospital Physician     JCOM     Seminars in Medical Practice
Hospital Physician Board Review Manuals
About TWC    Subscribe    Contact TWC    Home    Search   Site Map

Copyright © 2009, Turner White Communications
Updated 11/6/07 • kkj